1. Dismiss Notice
  2. Download free Tapatalk for iPhone or Tapatalk for Android for your phone and follow the SDN forums with push notifications.
    Dismiss Notice
  3. Hey Texans—join us for a DFW meetup! Click here to learn more.
    Dismiss Notice

USMLE Cyanide poisoning from Nitroprusside

Discussion in 'Step I' started by Focused1, Jul 30, 2015.

  1. Focused1

    2+ Year Member

    Joined:
    Apr 24, 2015
    Messages:
    236
    Likes Received:
    56
    Status:
    Medical Student
    Q: What is an early sign of cyanide poisoning from nitroprusside?

    A: Early sign is tachyphylaxis to nitroprusside infusion


    Can someone explain this ? I have no idea how this works ?
     
  2. Note: SDN Members do not see this ad.

  3. Jabbed

    5+ Year Member

    Joined:
    Jan 30, 2013
    Messages:
    1,617
    Likes Received:
    1,851
    Status:
    Medical Student
    Tachyphylaxis = rapid loss of response to a drug. As cyanide is a breakdown product of nitroprusside, the idea is that rapid metabolism of nitroprusside leads to cyanide toxicity. In a round about way, the first sign that this is occurring will be the absence of nitroprusside's normal physiologic effects.

    Nitroprusside infusion > arteriolar dilation (drop in BP) > rapid conversion of nitroprusside to CN > decrease in nitroprusside levels / increase in cyanide levels > loss of arteriolar dilation (restoration of BP) / tachyphylaxis.
     
  4. Focused1

    2+ Year Member

    Joined:
    Apr 24, 2015
    Messages:
    236
    Likes Received:
    56
    Status:
    Medical Student
    So just to get this straight...
    Nitroprusside gets broken down and that is TACHYPHYLAXIS (which i knew) and since it's broken down there is cyanide production and subsequent toxicity ?
    It's just that they have explained the concept in a round about manner and I couldn't really understand it because of the wording..
    Thanks !
     
    Jabbed likes this.

Share This Page